Texas, 2011

Tornado and Hail in Texas, May 20 to 21, 2011

May 20 to 21, 2011 · NWS EWX · 40 events in 7 counties and zones

An upper level area of low pressure moved across the southern plains and interacted with a dryline to produce severe thunderstorms on successive days. The severe weather was over the eastern part of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level area of low pressure moved across the southern plains and interacted with a dryline to produce severe thunderstorms on successive days. The severe weather was over the eastern part of the forecast area. The strongest storms were on May 21st with a tornado and record setting hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 20, 11:47 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 20, 11:47 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 PM CDT FRI MAY 20 2011

.UPDATE...
FROM NOW UNTIL 8 PM THIS EVENING...A SEVERE THUNDERSTORM WATCH IS
IN EFFECT FOR MUCH OF THE NORTH AND EASTERN COUNTIES ACROSS SOUTH
CENTRAL TEXAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

&&

.PREV DISCUSSION... /ISSUED 1222 PM CDT FRI MAY 20 2011/

AVIATION...
DRYLINE CONTINUES TO MOVE SLOWLY TO THE EAST. SHRA/TSRA WILL
DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING ALONG AND
AHEAD OF THE DRYLINE. BEST CHANCES OF SHRA/TSRA AT THE I-35 TAF
SITES OF KAUS...KSAT AND KSSF WILL BE FROM 20Z TO 24Z AND HAVE
GONE WITH A TEMPO GROUP FOR THAT TIME PERIOD. AFTERWARD...HAVE
LEFT MENTION OUT OF TAFS...HOWEVER ISOLD SHRA/TSRA ARE STILL
POSSIBLE MAINLY ALONG THE DRYLINE. WIND GUSTS UP TO 50 KTS AND
HAIL ARE POSSIBLE. VFR CIGS WILL PERSIST THIS AFTERNOON INTO THIS
EVENING WITH LOCAL MVFR CIGS/VSBYS IN SHRA/TSRA. MVFR CIGS WILL
REDEVELOP LATER THIS EVENING...LOWER TO IFR OVERNIGHT...THEN LIFT
TO MVFR SATURDAY MORNING AND VFR IN THE AFTERNOON. WEST OF THE
DRYLINE...VFR SKIES WILL PREVAIL. S TO SE WINDS 8 TO 15 KTS WILL
PREVAIL EAST OF THE DRYLINE AND W TO NW WINDS OF 5 TO 15 KTS WILL
PREVAIL WEST OF THE DRYLINE.

PREV DISCUSSION... /ISSUED 1105 AM CDT FRI MAY 20 2011/

UPDATE...
SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO DIMINISH ACROSS THE
EDWARDS PLATEAU AND UPPER RIO GRANDE PLAIN AREAS. HOWEVER...THREAT
FOR ISOLATED STRONG TO SEVERE STORMS PERSIST FOR THE NORTHEASTERN
HILL COUNTRY AND THE FAR EASTERN COUNTIES FOR THIS AFTERNOON/EARLY
EVENING.

PREVIOUS FORECAST PACKAGE HAS A GOOD HANDLE ON EXPECTED WEATHER
CONDITIONS FOR THE AFTERNOON/EVENING. THEREFORE...NO CHANGES WERE
MADE DURING THIS UPDATE.

NOTE: THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS FROM
NOON THROUGH 8 PM TONIGHT. THE HIGHEST THREAT AREA WILL BE ALONG
AND EAST OF HIGHWAY 83 FROM CATARINA TO UVALDE TO
JUNCTION...ESPECIALLY THE NORTHEAST HILL COUNTRY AND
VICINITY...INCLUDING THE AUSTIN METRO AREA.

PREV DISCUSSION... /ISSUED 636 AM CDT FRI MAY 20 2011/

AVIATION...
THERE IS A LINE OF THUNDERSTORMS MOVING ACROSS VAL VERDE COUNTY.
IT LOOKS LIKE THESE STORMS WILL STAY NORTH OF DRT...BUT HAVE
INCLUDED A CB GROUP AFTER 13Z. CIGS RUN THE GAMUT THIS MORNING
FROM VFR TO IFR. CIGS ALONG I35 WILL STAY IN THE MVFR/IFR CATEGORY
FOR MUCH OF THE DAY. THE SHOWERS AND THUNDERSTORMS WILL AFFECT THE
AREA AFTER ABOUT 17Z. LATE THIS AFTERNOON CIGS WILL LIFT TO VFR.
THEN LOOK FOR LATE NIGHT RETURN OF MVFR. DRT WILL DROP TO MVFR AS
THE LINE OF STORMS MOVES BY TO THE NORTH. THEY WILL LIFT TO VFR
AFTER 15Z AND THEN STAY THAT WAY FOR THE REST OF THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 521 AM CDT FRI MAY 20 2011/

UPDATE...
UPON REVIEW OF THE 06Z GFS DATA...THE SUGGESTION OF DECREASING
CONVECTIVE POTENTIAL OVER THE SAT AREA WAS REINFORCED. UPDATED
FORECAST SHOWS SOME REFINED RAIN CHANCES FOR NW COUNTIES...
ADJUSTED QPF...AND THE WX GRIDS SHOWING A MORE PROGRESSIVE SHIFT
TO DEEPER CONVECTION OVER THE CENTRAL AND EASTERN COUNTIES.

PREV DISCUSSION... /ISSUED 430 AM CDT FRI MAY 20 2011/

DISCUSSION...
LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE SOUTHERN
EDWARDS PLATEAU COUNTIES EARLY THIS MORNING...WITH THE FOCUS
SHIFTING EAST ACROSS MUCH OF SOUTH CENTRAL TX DURING THE DAY. MOST
SEVERE THREAT EARLY ON WILL BE IMPACTED BY UPVALLEY FLOW OVER VAL
VERDE COUNTY WITH GRADUALLY DIMINISHING SEVERE THREAT TOWARD
DAYBREAK...THEN PICKING UP AGAIN WITH DAYTIME HEATING. NAM AND GFS
BOTH SHOW AN EMBEDDED PIECE OF ENERGY IN THE BROADER UPPER LEVEL
TROUGH TO INITIATE A SEPARATE AREA OF CONVECTION SOUTH OF THE HIGH
PLAINS STORM COMPLEX WHICH SHIFTS FOCUS FASTER TO THE EAST BY
MIDDAY. THIS WILL LIKELY RESULT IN A PRECIP MINIMA OVER THE I-35
CORRIDOR WITH HIGHEST RAINFALL AMOUNTS EXPECTED OVER THE FAR
EASTERN AND SE COUNTIES. POPS ARE MORE BLENDED TO ACCOUNT FOR
EARLIER RUNS AND STILL A FAIR AMOUNT OF PRECIPITATION AMOUNTS OF
1/10 TO 1/4 INCH EXPECTED OVER THE CENTRAL COUNTIES. IF THE
SOUTHERN COMPLEX OF STORMS FAILS TO GET GOING...THE POTENTIAL
HIGHER TOTALS AND SEVERITY WOULD LIKELY TRANSLATE WESTWARD BACK
INTO THE SAN ANTONIO AREA THROUGH AT LEAST EARLY THIS AFTERNOON.
THUS WILL CONTINUE WITH A FAIRLY LARGE AREA OF SEVERE POTENTIAL
FOR TODAY. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREATS...BUT HELICITIES MAY SUPPORT BETTER STORM ROTATION OVER
THE FAR WEST COUNTIES EARLY THIS MORNING.

THE ROUND OF STORMS ARE EXPECTED TO CLEAR THE AREA TO THE EAST BY
NIGHTFALL...AND MODELS CONTINUE KEEP THE DRY SLOT TRENDS TO
MINIMIZE THE POTENTIAL FOR REDEVELOPING STORMS TO THE WEST. THE
06Z NAM REGENERATES ANOTHER ROUND OF CONVECTION OVER CENTRAL TX
WITH THE DRYLINE...BUT WILL FAVOR A MORE CONSENSUS VIEW OF
DECREASING POPS FROM NW TO SE WITH TIME TODAY AND THIS EVENING.

THE BASE OF THE UPPER TROUGH CONTINUES OVER SOUTH CENTRAL TEXAS
THROUGH SATURDAY NIGHT AS THE UPPER LOW LIFTS NORTH AND LEAVES
A BROADER FLOW OVER TX. THIS ALLOWS FOR LOW LEVELS TO RECOVER SOME
OF THE MOISTURE TONIGHT AND SATURDAY WITH POTENTIAL WEAK
DISTURBANCES IN THE MID LEVEL FLOW THAT COULD TRIGGER CONVECTION.
ISOLATED CONVECTION IS THEREFORE CONTINUED INTO SUNDAY WITH
DECREASING CONVECTIVE POTENTIAL FROM SOUTH TO NORTH BY LATE
SUNDAY. PREFER THE SLIGHTLY MORE STABLE ECMWF OVER THE GFS DURING
THIS PERIOD AS THE GFS RUN-TO-RUN TRENDS FAVOR THE ZONAL PATTERN
RETREATING NORTH EARLY NEXT WEEK. THIS BRINGS MORE UNCERTAINTY TO
THE NEXT FEW SYNOPTIC WAVES WITH A WEAK ONE PASSING NORTH OF THE
AREA MONDAY NIGHT AND A MORE SIGNIFICANT WAVE PASSING ACROSS N
TX/OK WEDNESDAY. THIS MID-WEEK WAVE WAS EXPECTED TO BRING A FRONT
AND DRIER AIR IN PAST MODEL CYCLES...BUT A WEAKER FRONT COULD MEAN
LESS DRYING AND A TREND TOWARD MORE SEASONAL AND MUGGY MAY
WEATHER.

FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER VAL VERDE
COUNTY THIS AFTERNOON...AND ELEVATED FIRE WEATHER CONDITIONS ARE
EXPECTED OVER A LARGER AREA OF THE WESTERN COUNTIES SATURDAY.
FORECAST WINDS WILL PROBABLY FALL SHORT OF CRITERIA BUT VERY DRY
AIR WILL CERTAINLY BE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  72  90  74  93 /  50  50  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  88  72  90  73  94 /  50  50  20  20  20
NEW BRAUNFELS MUNI AIRPORT     87  71  92  74  93 /  50  50  20  20  20
BURNET MUNI AIRPORT            86  70  92  71  89 /  50  50  20  20  20
DEL RIO INTL AIRPORT           94  64  96  73  97 /  20  10  10  20  20
GEORGETOWN MUNI AIRPORT        87  71  90  72  91 /  50  50  20  20  20
HONDO MUNI AIRPORT             89  68  93  74  95 /  30  30  10  20  20
SAN MARCOS MUNI AIRPORT        88  72  91  74  94 /  50  50  20  20  20
LA GRANGE - FAYETTE REGIONAL   87  75  88  75  92 /  50  50  20  20  20
SAN ANTONIO INTL AIRPORT       87  70  91  75  93 /  40  40  20  20  20
STINSON MUNI AIRPORT           88  72  91  75  94 /  40  40  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, May 20, 11:30 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT FRI MAY 20 2011

TXZ171>173-183>194-202>209-217>225-228-211730-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1230 PM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. THE MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING
WINDS. THE HIGHEST THREAT WILL BE ALONG AND EAST OF HIGHWAY 83
FROM CATARINA TO UVALDE TO JUNCTION.

DRY AIR WILL SPREAD INTO VAL VERDE COUNTY THIS AFTERNOON AND THERE
WILL BE NEAR CRITICAL FIRE WEATHER CONDITIONS DUE TO LOW RELATIVE
HUMIDITY AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS OVER THE WESTERN
COUNTIES SATURDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 20, 12:23 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
123 PM CDT FRI MAY 20 2011

TXZ171-201845-
LLANO-
123 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
145 PM CDT...

AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PONTOTOC...OR 15 MILES NORTHWEST OF LLANO...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FIELD CREEK...
  VALLEY SPRING...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 20, 1:20 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
220 PM CDT FRI MAY 20 2011

TXZ171-201930-
LLANO-
220 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
230 PM CDT...

AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR VALLEY SPRING...OR 8 MILES NORTHWEST OF
LLANO...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BABY HEAD...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Ft Hood radar (KGRK), 125 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

34 hail, 3 funnel cloud, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Llano

When
May 20, 1:29 PM CST
Where
Llano County, 5.51 mi WNW of Baby Head
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.900, -98.670

Hail, Burnet

When
May 20, 2:30 PM CST
Where
Burnet County, 15.6 mi WNW of Lake Victor
Measured
1 in hail
Reported by
Public
Coordinates
31.010, -98.430

Hail, Burnet

When
May 20, 3:15 PM CST
Where
Burnet County, 9.16 mi N of Lake Victor
Measured
0.88 in hail
Reported by
Public
Coordinates
31.030, -98.230

Hail, Burnet

When
May 20, 3:21 PM CST
Where
Burnet County, 2.47 mi WNW of Lake Victor
Measured
0.75 in hail
Reported by
Public
Coordinates
30.910, -98.240

Hail, Travis

When
May 20, 6:51 PM CST
Where
Travis County, 0.91 mi NW of Beecaves
Measured
0.88 in hail
Reported by
Public
Coordinates
30.310, -97.960

Hail, Hays

When
May 20, 6:54 PM CST to 6:59 PM CST
Where
Hays County, 2.16 mi SSE of Mt Gaynor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.120, -98.120

A thunderstorm produced pea to penny size hail for five minutes on County Road 191 west of Ranch Road 12.

Hail, Hays

When
May 20, 6:55 PM CST
Where
Hays County, 2.39 mi W of Driftwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.120, -98.070

Thunderstorm Wind, Travis

When
May 20, 7:10 PM CST
Where
Travis County, 1.87 mi NE of Austin Mabry
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.339, -97.747

A thunderstorm produced wind gusts estimated at 40 knots which caused tree damage in the Allandale neighborhood of Austin.

Hail, Travis

When
May 20, 7:11 PM CST
Where
Travis County, 1.19 mi E of Beecaves
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.300, -97.930

Hail, Hays

When
May 20, 7:18 PM CST
Where
Hays County, 1.83 mi SE of Driftwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.100, -98.010

Hail, Hays

When
May 20, 7:20 PM CST
Where
Hays County, 1.83 mi SE of Mt Gaynor
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.130, -98.110

Hail, Hays

When
May 20, 7:32 PM CST
Where
Hays County, 1.83 mi SE of Driftwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.100, -98.010

Hail, Hays

When
May 20, 7:50 PM CST
Where
Hays County, 4.19 mi S of Driftwood
Measured
0.88 in hail
Reported by
Public
Coordinates
30.060, -98.020

Hail, Caldwell

When
May 20, 8:01 PM CST
Where
Caldwell County, 2.83 mi NNE of Larremore
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.920, -97.740

Hail, Bastrop

When
May 20, 8:15 PM CST
Where
Bastrop County, 1.92 mi WSW of Butler
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.310, -97.330

Hail, Bastrop

When
May 20, 8:17 PM CST
Where
Bastrop County, 0.91 mi SW of Elgin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.340, -97.380

Hail, Bastrop

When
May 20, 8:25 PM CST
Where
Bastrop County, 2.76 mi WSW of Butler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.300, -97.340

Hail, Bastrop

When
May 20, 9:16 PM CST to 9:26 PM CST
Where
Bastrop County, 5.52 mi WSW of Cedar Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.040, -97.580

A thunderstorm produced pea to penny size hail for 10 minutes.

Hail, Bastrop

When
May 20, 9:17 PM CST
Where
Bastrop County, 5.56 mi WSW of Cedar Creek
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.060, -97.590

Hail, Bastrop

When
May 20, 9:32 PM CST
Where
Bastrop County, 2.16 mi NNW of Rockne
Measured
1 in hail
Reported by
Public
Coordinates
30.030, -97.440

Hail, Caldwell

When
May 20, 9:50 PM CST
Where
Caldwell County, 1.2 mi W of Lockhart
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.880, -97.690

Hail, Llano

When
May 21, 5:12 PM CST
Where
Llano County, Tow
Measured
0.88 in hail
Reported by
Public
Coordinates
30.880, -98.470

Hail, Burnet

When
May 21, 5:12 PM CST
Where
Burnet County, 12.57 mi WNW of Buchanan Lake
Measured
1 in hail
Reported by
Public
Coordinates
30.880, -98.430

Hail, Burnet

When
May 21, 5:48 PM CST
Where
Burnet County, 1.91 mi WNW of Briggs
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
30.880, -97.950

Hail, Burnet

When
May 21, 5:49 PM CST
Where
Burnet County, 1.91 mi ESE of Buchanan Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.810, -98.200

Hail, Williamson

When
May 21, 5:54 PM CST
Where
Williamson County, 2.83 mi NNW of Florence
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.870, -97.810

Hail, Burnet

When
May 21, 6:11 PM CST
Where
Burnet County, 0.91 mi SW of Bertram
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.740, -98.060

Funnel Cloud, Burnet

When
May 21, 6:26 PM CST
Where
Burnet County, 7.38 mi WNW of Mahomet
Reported by
Trained Spotter
Coordinates
30.870, -98.060

Funnel Cloud, Burnet

When
May 21, 6:30 PM CST
Where
Burnet County, 4.75 mi E of Burnet
Reported by
Storm Chaser
Coordinates
30.750, -98.140

Hail, Burnet

When
May 21, 7:30 PM CST
Where
Burnet County, 3.63 mi W of Buchanan Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
30.810, -98.290

Hail, Burnet

When
May 21, 7:36 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
30.760, -98.230

Hail, Burnet

When
May 21, 7:40 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
5 in hail
Reported by
Public
Coordinates
30.760, -98.230

A thunderstorm produced a measured five inch diameter hailstone which ties the record for the largest hailstone ever reported in South Central Texas.

Hail, Burnet

When
May 21, 7:42 PM CST
Where
Burnet County, 2.07 mi S of Buchanan Lake
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
30.790, -98.230

Hail, Burnet

When
May 21, 7:48 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
30.760, -98.230

Funnel Cloud, Williamson

When
May 21, 7:53 PM CST
Where
Williamson County, 1.91 mi ENE of Andice
Reported by
Emergency Manager
Coordinates
30.790, -97.820

A funnel cloud was observed by a member of the Florence Fire Department.

Hail, Burnet

When
May 21, 7:53 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
2.4 in hail
Reported by
Trained Spotter
Coordinates
30.760, -98.230

Thunderstorm Wind, Williamson

When
May 21, 7:57 PM CST
Where
Williamson County, Andice
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.780, -97.850

A thunderstorm produced wind gusts to an estimated 50 knots which caused damage to mobile homes and blew down some fences in and around Andice.

Hail, Burnet

When
May 21, 7:59 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.760, -98.230

Tornado, Williamson

When
May 21, 8:00 PM CST to 8:05 PM CST
Where
Williamson County, 1.37 mi SE of Andice to 1.21 mi ENE of Andice
Rating
EF0
Path length
1.59 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.764, -97.837

The National Weather Service conducted a damage survey near the Andice area in western Williamson County. Talking to several local residents have brought the conclusion that the initial spin up of the weak tornado occurred around 9pm and|lasted probably 5 minutes as it tracked to the North Northeast. Residents to the southeast of Andice reported seeing a lot of circulation under the storm with several different funnels. Damage was first seen just to the south of ranch road 2338 about 1.5 miles SSE of Andice. Minor damage to several mobile homes occurred at this area including a carport and deck which were destroyed. The tornado crossed Ranch Road 2338 and went NNE and crossed county roads 250 and 251. Several areas of tree damage were noted. Two residences along County Road 251 experienced damage including a screened in porch that was tossed over the house. Large hay bales were also found in the road...being rolled many yards from their original location. There were no deaths or injuries. Maximum winds are estimated to have been 80 MPH.

Hail, Burnet

When
May 21, 8:24 PM CST
Where
Burnet County, 0.91 mi NW of Bertram
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.760, -98.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298185, 298186, 298187, 298188, 298189, 298191, 298190, 298192, 298193, 298194, 298195, 298196, 298197, 298198, 298199, 298200, 298201, 298203, 298202, 298204, 298205, 298206, 298207, 298208, 298209, 298210, 298211, 298212, 298213, 298214, 298215, 298216, 298217, 298218, 298219, 298220, 298221, 298222, 302216, 298223.